- Question from Lavender: I'm a bc survivor, had a mastectomy, am on tamoxifen, take Paxil for hot flashes and my libido is low. Any suggestions to increase libido? I'm in a wonderful marriage with a man I love.
Leslie R. Schover, Ph.D.
Unfortunately, Paxil (chemical name: paroxetine) is a double-edged sword. Although it helps with hot flashes, it often decreases sexual desire and even more so makes it difficult for a woman to reach orgasm. There are other drugs in the same family that may help with hot flashes, but with fewer sexual side effects. Effexor or Celexa may be worth a try.
Editor's Note: If you are taking tamoxifen, talk to your doctor about which antidepressants are safe for you to take. Some antidepressants -- including Paxil, Wellbutrin (chemical name: bupropion), Prozac (chemical name: fluoxetine), Cymbalta (chemical name: duloxetine), and Zoloft (chemical name: sertraline) -- interfere with the body's ability to convert tamoxifen into its active form, preventing you from getting the full benefit of tamoxifen. For more information, please visit the Tamoxifen page.
- Marisa Weiss, M.D. Having a partner that you love is an essential ingredient that you already have.
The Ask-the-Expert Online Conference called Intimacy and Sexuality featured Leslie R. Schover, Ph.D., and Marisa Weiss, M.D. answering your questions about how breast cancer diagnosis and treatment affect your sex life.
Editor's Note: This conference took place in February 2001.
The materials presented in these conferences do not necessarily reflect the views of Breastcancer.org. A qualified healthcare professional should be consulted before using any therapeutic product or regimen discussed. All readers should verify all information and data before employing any therapies described here.
A production of LiveWorld, Inc.
Copyright 2010. All rights reserved.